MAUDE Adverse Event Report: NAKANISHI INC. NSK; HANDPIECE, ROTARY BONE CUTTING

NAKANISHI INC. NSK; HANDPIECE, ROTARY BONE CUTTING
Model Number X-SG93L
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Serious Injury
Event or Problem Description
On july 10, 2025, nakanishi received an email from a distributor about a patient's accidental ingestion of a dental bur.The details nakanishi obtained are as follows: a dentist was performing a guided bone regeneration procedure on a patient using the x-sg93l handpiece (serial no.(b)(6).During the procedure, the bur came out of the handpiece, and the patient swallowed the bur.The patient was reported to be fine without need for additional medical treatment.According to the dentist, the bur was too hard to be installed to the device prior to use.
 
Additional Manufacturer Narrative
The dentist was not able to provide any information on the date of the incident and patient's weight.Upon receiving the device involved in the mdr event, nakanishi conducted a failure analysis of the returned device [report no.(b)(4)].These activities are described in more detail below.Methodology used: a) nakanishi examined the device history record and the repair history for the subject x-sg93l device [serial no.(b)(6)].There were no problems observed during manufacturing or testing noted in the dhr.There were also no repair history records since the device was shipped.B) nakanishi conducted a visual inspection of the returned device and observed that there were no abnormalities.C) nakanishi performed a manual reproducibility test.Nakanishi mounted a bur to the handpiece and locked the chuck.Nakanishi then pulled the bur by hand from the handpiece to check whether or not the bur was removed from the handpiece and observed that the bur was not able to be pulled out of the handpiece.D) nakanishi measured the bur pull-out force and observed that the value was within the device specifications (22.1n or greater).Identification of the specific failure mode(s) and/or mechanism(s) of the associated device components was conducted as follows: a) nakanishi disassembled the handpiece, cut the chuck and performed a visual inspection of the internal parts.Nakanishi observed the following: the internal parts such as the cartridge, drive shaft, dog clutch, and headcap were not soiled or damaged.The bur-holding part of the chuck was soiled and there was debris on the chuck.B) nakanishi took photographs of all the disassembled parts and kept them in the investigation report no.(b)(4).Conclusions reached based on the investigation and analysis results: a) although nakanishi could not replicate the reported event, nakanishi considers the possibility from many years of experience that the causes of the bur loosening in the returned device were a decrease in bur retention force due to the high-load cutting, accumulation of debris on the chuck and incomplete bur installation.The accumulation of debris, high-load cutting and incomplete installation of the bur prevented the chuck from maintaining a sufficient bur retention force, which led to the bur loosening during the treatment on the patient.B) a lack of maintenance caused the accumulation of debris on the internal parts, and misuse by the user contributed the bur loosening, which resulting in the reported accidental ingestion.C) in order to prevent a recurrence of the bur loosening, nakanishi took the following actions: c.1) nakanishi reviewed the operation manual and reconfirmed the clarity and understandability of the instructions.C.2) nakanishi reported the above evaluation results to the dentist and reminded the dentist of the importance of maintenance and using the device as instructed in the operation manual.

Brand Name
NSK
Common Device Name
HANDPIECE, ROTARY BONE CUTTING
Manufacturer (Section D)
NAKANISHI INC.
700 shimohinata
kanuma-shi, tochigi-ken 322-8 666
JA  322-8666
Manufacturer (Section G)
NAKANISHI INC.
700 shimohinata
kanuma-shi, tochigi-ken 322-8 666
JA   322-8666
Manufacturer Contact
sean kaufman
1800 global parkway
hoffman estates, IL 60192
2245128921
MDR Report Key22711604
Report Number9611253-2025-00041
Device Sequence Number13168690
Product Code KMW
UDI-Device Identifier04560264517905
UDI-Public(01)04560264517905
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K970953
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 08/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberX-SG93L
Device Catalogue NumberC1004
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2025
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/10/2025
Initial Report FDA Received Date08/05/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/18/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age54 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceAsian